Heavy Rain, McCone
- When
- August 3, 2:50 PM MST
- Where
- McCone County, 6.74 mi SW of Brockway
- Reported by
- Public
- Coordinates
- 47.230, -105.870
The public reported an estimated 2.0 inches of rainfall occurred within 2 hours.
A low pressure system moved up from the south, tapped into monsoonal moisture, and produced strong thunderstorms with heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A low pressure system moved up from the south, tapped into monsoonal moisture, and produced strong thunderstorms with heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 3, 1:04 PM MST, 1 hour 46 minutes earlier.
Area Forecast Discussion National Weather Service Glasgow MT 204 PM MDT Thu Aug 3 2023 .DISCUSSION... Afternoon Discussion: Today through Saturday: Monsoonal moisture has made its way into the area, which has helped produced high rainfall rates in Prairie, Wibaux, and Dawson counties. Scattered storms are also occurring in McCone and portions of Richland county. This activity will continue through the evening, transition to mainly showers overnight, and then showers and isolated thunderstorms through the day tomorrow. More impact is expected overnight into the day Friday, with a slight risk of Excessive Rainfall expected in the southeastern portion of the GGW CWA. There is high confidence (90%) of localized heavy rainfall leading to flooding in this area of the CWA, as a flood advisory has already been issued for southeastern Prairie county. On Saturday, a shortwave trough from the northwest aloft will actually push moisture over the area southeastward. This will bring down precipitation and in turn, the risk of flooding. Sunday Onward: The upper level flow pattern will shift toward a west to northwest direction, minimizing precipitation chances as the moist airmass shifts southward. Temperatures in the most recent update indicate near normal temperatures are expected for much of the CWA, with most of the area likely keeping high temperatures below 90 degrees. Diurnal heating may still contribute to chances for showers and thunderstorms, mainly over the higher terrain of Central Montana. -Stoinskers && .AVIATION... Discussion Update Time: 2000Z Flight Conditions: VFR to MVFR. A low pressure system has brought showers and thunderstorms to KGDV and KSDY early this afternoon. Scattered storms will remain around these locations through the evening hours. This will likely transition to mainly showers for these locations tonight, with more showers and isolated thunderstorms on Friday as well. KGGW and KOLF will likely remain dry through this afternoon and evening. Tonight, the low pressure system will begin bringing scattered showers into these TAF sites and remain during the day Friday. Winds: For KGGW, east/southeast at 5-15 kts. For all other TAF sites, east/southeast at 5-10 kts becoming light and variable after midnight, becoming east 5-15 kts after 15Z Friday. -Stoinskers && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
Special Weather Statement
National Weather Service Glasgow MT
1120 AM MDT Thu Aug 3 2023
MTZ025>027-031815-
Dawson MT-Prairie MT-Wibaux MT-
1120 AM MDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of western Wibaux,
southeastern Prairie and southern Dawson Counties through 1215 PM
MDT...
At 1120 AM MDT, Doppler radar was tracking a strong thunderstorm 23
miles southeast of Fallon, or 28 miles northwest of Baker, moving
north at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glendive, West Glendive, Hoyt, Hodges, Forest Park, Stipek and Marsh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4721 10520 4732 10429 4664 10433 4664 10435
4667 10436 4667 10441 4668 10442 4669 10461
4666 10461 4666 10473 4661 10474 4661 10485
TIME...MOT...LOC 1720Z 167DEG 23KT 4664 10471
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JambaSpecial Weather Statement
National Weather Service Glasgow MT
1216 PM MDT Thu Aug 3 2023
MTZ024>027-031915-
Richland MT-Dawson MT-Prairie MT-Wibaux MT-
1216 PM MDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of Wibaux, southeastern
Prairie, southern Dawson and southeastern Richland Counties through
115 PM MDT...
At 1216 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles southeast of Fallon, or 27 miles east of Terry. This storm was
nearly stationary.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glendive, Wibaux, Savage, West Glendive, Intake, Carlyle, Lindsay,
Hoyt, Saint Phillip, Crane, Yates, Hodges, Mildred, Forest Park,
Stipek, Marsh, Midway and Burns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4664 10435 4667 10436 4668 10442 4669 10461
4666 10461 4666 10473 4661 10474 4661 10486
4657 10486 4655 10499 4726 10526 4767 10404
4664 10405
TIME...MOT...LOC 1816Z 257DEG 4KT 4667 10475
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JambaSpecial Weather Statement
National Weather Service Glasgow MT
154 PM MDT Thu Aug 3 2023
MTZ024-025-027-032100-
Richland MT-Dawson MT-Wibaux MT-
154 PM MDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of northern Wibaux,
northeastern Dawson and southeastern Richland Counties through 300 PM
MDT...
At 154 PM MDT, Doppler radar was tracking a strong thunderstorm near
Intake, or 12 miles north of Glendive, moving north at 20 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lambert, Savage, Intake, Enid, Stipek, Midway, Burns and Crane.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4715 10442 4717 10494 4770 10485 4766 10417
TIME...MOT...LOC 1954Z 200DEG 19KT 4728 10463
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
JambaSpecial Weather Statement
National Weather Service Glasgow MT
157 PM MDT Thu Aug 3 2023
MTZ022-023-026-032100-
Garfield MT-Prairie MT-McCone MT-
157 PM MDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of southeastern
Garfield, southwestern McCone and northwestern Prairie Counties
through 300 PM MDT...
At 157 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Flowing Wells Rest Area, or 29 miles southwest of
Circle, moving west at 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cohagen, Flowing Wells Rest Area and Van Norman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4744 10593 4710 10597 4700 10666 4741 10664
TIME...MOT...LOC 1957Z 081DEG 18KT 4720 10612
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
JambaSpecial Weather Statement
National Weather Service Glasgow MT
305 PM MDT Thu Aug 3 2023
MTZ020-023-024-062-032200-
Richland MT-Western Roosevelt MT-McCone MT-Eastern Roosevelt MT-
305 PM MDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of southeastern
Roosevelt, northeastern McCone and northern Richland Counties through
400 PM MDT...
At 305 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Culbertson, moving west at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Poplar, Culbertson, Brockton, Sprole, Snowden, Fort Kipp and Nohly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4809 10405 4791 10405 4803 10526 4829 10515
TIME...MOT...LOC 2105Z 106DEG 20KT 4804 10459
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JambaThe national radar mosaic for the moment the first event began.
2 heavy rain. Local standard time, as filed.
The public reported an estimated 2.0 inches of rainfall occurred within 2 hours.
The Pine Hill RAWS site (PNHM8) measured 2.45 inches of rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111025, 1111027.